Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 185, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 12, 2009, 3:51 PM CDT for Mobile County, Alabama. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2009, 3:51 PM CDT (20:51 UTC)
- Expired
- May 12, 2009, 4:02 PM CDT
- In force
- 11 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Mobile County, AL
The radar
The Mobile radar (KMOB), 39 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1108 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 122051 SVRMOB ALC097-122130- /O.NEW.KMOB.SV.W.0185.090512T2051Z-090512T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 351 PM CDT TUE MAY 12 2009 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MOBILE COUNTY IN SOUTHWEST ALABAMA... * UNTIL 430 PM CDT * AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH. THIS STORM WAS NEAR GULFCREST...MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GULFCREST BY 405 PM CDT... GULFCREST BY 410 PM CDT... SIDNEY BY 430 PM CDT... HAIL TO THE SIZE OF NICKELS HAS BEEN REPORTED WITH THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. VERY HEAVY RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AS WELL AS PONDING OF WATER ON AREA ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REMEMBER...TURN AROUND AND DONT DROWN LAT...LON 3113 8828 3097 8813 3088 8829 3102 8841 TIME...MOT...LOC 2050Z 234DEG 2KT 3101 8827 $$
1 follow-up statement
000 WWUS54 KMOB 122102 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 402 PM CDT TUE MAY 12 2009 ALC097-122112- /O.CAN.KMOB.SV.W.0185.000000T0000Z-090512T2130Z/ MOBILE AL- 402 PM CDT TUE MAY 12 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOBILE COUNTY IS CANCELLED... THIS STORM HAS WEAKENED BELOW SEVERE LIMITS. LAT...LON 3113 8828 3097 8813 3088 8829 3102 8841 TIME...MOT...LOC 2102Z 234DEG 2KT 3101 8826 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:57 AM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, May 12, 11:57 AM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 525 AM CDT TUE MAY 12 2009 .UPDATE...UPDATES TO SHORT TERM AND AVIATION SECTIONS... && .SHORT TERM...(REST OF TODAY AND TONIGHT)... SO FAR...FORECAST GENERALLY ON TRACK EXCEPT FOR SOME ADJUSTMENTS NEEDED FOR TOO LOW DEWPOINTS AND THE HANDLING OF A BLOB OF RAIN OVER SOUTHEASTERN SECTIONS OF THE FA. THIS COMPLEX SHOULD LEAVE ABUNDANT BOUNDARIES FOR AFTERNOON CONVECTION TO INITIATE UPON. 16 && .AVIATION...(18Z ISSUANCE) ANOTHER ROUND OF CONVECTION SHOULD JOIN BLOB CURRENTLY MOVING SOUTHEAST OVER SOUTHEASTERN SECTIONS OF THE FA. PRETTY MUCH A SUMMERTIME STANDARD EXPECTED...WITH MORE CONVECTION FIRING THIS AFTERNOON...LASTING THROUGH THE EVENING HOURS. 16 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 12, 5:30 AM CDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 530 AM CDT TUE MAY 12 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-131200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 530 AM CDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE ...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING THIS MORNING ENDURING THROUGH VERY LATE AFTERNOON AND POSSIBLE EARLY EVENING. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS BUT MAY PRODUCE 45 TO 55 MPH WIND GUSTS AND PEA TO DIME-SIZED HAIL. ALSO...SOME STORMS TODAY WILL BE CAPABLE OF VERY HEAVY RAINFALL...WITH SOME STORMS CAPABLE OF DUMPING THREE INCHES PER HOUR OVER ANY ONE GIVEN LOCATION. SLOW STORM MOTION...SOUTHEAST 5 TO 10 MPH...WILL FURTHER EXACERBATE THE HEAVY RAINFALL PROBLEM. MONITOR THIS SITUATION CLOSELY BECAUSE SOME AREAS MAY RECEIVE FLOOD WARNINGS LATER TODAY. A FLOOD WARNING REMAINS IN EFFECT FOR THE TOMBIGBEE RIVER IN CHOCTAW...CLARKE AND WASHINGTON COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT TUESDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. A FEW STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EARLY EVENING HOURS...ESPECIALLY AWAY FROM THE COAST...AND NORTH OF HIGHWAY 84. AN UNSEASONABLY STRONG COLD FRONT WILL MOVE INTO THE DEEP SOUTH SUNDAY NIGHT AND MONDAY. AT THIS TIME..THE THREAT FOR SEVERE THUNDERSTORMS AND VERY HEAVY RAINFALL ARE POSSIBLE SUNDAY AFTERNOON...SUNDAY NIGHT AND MONDAY. THE EXACT TIMING OF THIS SYSTEM MAY CHANGE...SO STAY TUNED. THE RIP CURRENT THREAT WILL ALSO INCREASE BY SATURDAY AS SOUTHEAST WINDS PERSIST AND INCREASE IN SPEED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE WEATHER IS NOT EXPECTED TO BE REQUIRED THROUGH TUESDAY.
In the hours before
Special weather statement, May 12, 10:42 AM CDT, 5 hours 9 minutes before
ALZ055-059-062-FLZ001-003-121630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL ISSUED BY NATIONAL WEATHER SERVICE NEW ORLEANS LA 1042 AM CDT TUE MAY 12 2009 ...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING ESCAMBIA COUNTY...MONROE COUNTY...BALDWIN COUNTY...SANTA ROSA COUNTY... AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE CLUSTER OF THUNDERSTORMS...SOME STRONG...OVER A WIDE AREA EXTENDING FROM 10 MILES NORTHWEST OF ATMORE NEAR BOONEVILLE TO NEAR APPLETON...BREWTON...AND FLOMATION...MOVING SOUTHEAST AT 20 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...VOCATION...SARDINE...CENTURY...CHUMUCKLA...FLOMATON...I65 AND AL 113...BARNETT CROSSROADS...WAHL...WALLACE...FOSHEE...ROCK HILL...RIVERVIEW...POLLARD...OSAKA...KIRKLAND...KEEGO...EAST BREWTON...DIXONVILLE...BREWTON...APPLETON...MUNSON...JAY...BERRYDALE AND ALLENTOWN THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, May 12, 1:21 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 121 PM CDT TUE MAY 12 2009 FLZ005-006-121845- INLAND OKALOOSA-COASTAL OKALOOSA- INCLUDING THE CITIES OF...DESTIN AND FORT WALTON BEACH... 121 PM CDT TUE MAY 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT OKALOOSA COUNTY... AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTH OF VALPARAISO...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... VALPARAISO...NICEVILLE...POSTIL...SEMINOLE AND DESTIN THROUGH 145 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, May 12, 3:06 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 306 PM CDT TUE MAY 12 2009 ALZ061-122045- UPPER MOBILE- 306 PM CDT TUE MAY 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY... AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF EARLVILLE...MOVING EAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... WILMER...GEORGETOWN AND GULFCREST THROUGH 345 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, May 12, 3:43 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 343 PM CDT TUE MAY 12 2009 ALZ052-061-122130- UPPER MOBILE-WASHINGTON- 343 PM CDT TUE MAY 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND MOBILE COUNTIES... AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF GULFCREST...MOVING NORTHEAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... CHUNCHULA...GULFCREST...CHUNCHULA...SIDNEY AND CITRONELLE THROUGH 430 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:23 PM CDT | Special Marine Warning | MOB | 52 min | |
| May 12, 3:54 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 51 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.